Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 264, NWS North Platte, NE

July 20, 2020Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2020, 6:59 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 6:59 PM MDT (00:59 UTC)
Expired
Jul 20, 2020, 7:45 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KLBF 210059
SVRLBF
NEC031-161-210145-
/O.NEW.KLBF.SV.W.0264.200721T0059Z-200721T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
759 PM CDT Mon Jul 20 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 845 PM CDT/745 PM MDT/.

* At 759 PM CDT/659 PM MDT/, severe thunderstorms were located along
  a line extending from 14 miles east of Medicine Lake to 19 miles
  north of Ellsworth, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ellsworth, Speckel Meir Lake, Big Hill, Dipping Vat Meadow, Billys
  Lake, Intersection of Highway 61 and Survey Valley Road, Marsh
  Flat, Diamond Lake, Indian Hill, Whitman Road crossing the North
  Branch of the Middle Loup River, Sevenmile Hill, Highway 97
  crossing the North Loup River, Watson Lake, Highway 61 crossing the
  Snake River, Steer Creek Campground, Patterson Lake, Morgan Lake,
  Finnegan Lake, Schoolhouse Lake and Kennedy Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 28.
 Highway 2 between mile markers 109 and 129.
 Highway 61 between mile markers 166 and 203.
 Highway 97 between mile markers 80 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 10116 4228 10074 4209 10168 4210 10200
      4203 10201 4200 10212 4201 10245 4240 10258
TIME...MOT...LOC 0059Z 316DEG 20KT 4265 10117 4232 10243 

HAIL...1.25IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
267 
WWUS53 KLBF 210120
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
820 PM CDT Mon Jul 20 2020

NEC031-161-210145-
/O.CON.KLBF.SV.W.0264.000000T0000Z-200721T0145Z/
Cherry NE-Sheridan NE-
820 PM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR SOUTHWESTERN CHERRY AND SOUTHEASTERN SHERIDAN
COUNTIES...

At 820 PM CDT/720 PM MDT/, severe thunderstorms were located along a
line extending from 11 miles southwest of Merritt Reservoir to 12
miles northeast of Antioch, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ellsworth, Highway 97 crossing the North Loup River, Watson Lake,
Speckel Meir Lake, Patterson Lake, Big Hill, Dipping Vat Meadow,
Finnegan Lake, Kennedy Lake, Intersection of Highway 61 and Survey
Valley Road, Mother Lake, Snow Lake, Marsh Flat, Bingham, Diamond
Lake, Round Lake, Hire, Lakeside, Wolf Hill and Whitman Road crossing
the North Branch of the Middle Loup River.

This includes the following highways...
 Highway 250 between mile markers 1 and 20.
 Highway 2 between mile markers 109 and 129.
 Highway 61 between mile markers 166 and 194.
 Highway 97 between mile markers 80 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4263 10106 4228 10074 4209 10168 4210 10200
      4203 10201 4200 10212 4201 10245 4230 10255
TIME...MOT...LOC 0120Z 286DEG 18KT 4257 10107 4222 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
283 
WWUS53 KLBF 210142
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
842 PM CDT Mon Jul 20 2020

NEC031-161-210152-
/O.EXP.KLBF.SV.W.0264.000000T0000Z-200721T0145Z/
Cherry NE-Sheridan NE-
842 PM CDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 845 PM CDT/745 PM
MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for the Panhandle of, north central and west central
Nebraska.

LAT...LON 4263 10106 4228 10074 4209 10168 4210 10200
      4203 10201 4200 10212 4201 10245 4230 10255
TIME...MOT...LOC 0142Z 316DEG 20KT 4248 10096 4213 10238 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:31 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 20, 5:31 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jul 20 2020

An upper trough in the northern stream will push a disturbance
through the area tonight. A weak cold front, and likely outflow
boundaries from thunderstorms will also move through. Scattered storms
in southern South Dakota will likely develop into organized
clusters of storms in north central Nebraska this evening and move
southeast. Deep layer shear is sufficient at 25 to 35KT with
instability near 3000 J/KG. The area is covered in a slight risk
for severe storms, with large hail and damaging winds possible.
Locally heavy rainfall also, with PWAT amounts near 1.5 inches.

Tuesday looks to be dry through much of the day in the wake of the
system tonight. Moisture will remain plentiful as PWATs still
1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far
southwest.

Thunderstorm chances increase again Tuesday night as the surface
front stalls in far northern Kansas. The best chances will be
north of this front across southwest and central Nebraska
overnight. A few strong storms possible along with locally heavy
rainfall.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM CDT Mon Jul 20 2020

For Wednesday and beyond, an upper ridge will build into the
region, and with that, hot temperatures into the mid 90s with
humid conditions Thursday through Sunday. Monsoonal moisture will
rotate across the region. Warmer temperatures aloft should
suppress thunderstorm development to some degree, with mainly
isolated late afternoon and evening thunderstorms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jul 20 2020

The primary aviation weather concerns through Tuesday morning
include thunderstorms and low ceilings. Thunderstorm clusters will
continue to move through the Sandhills through 21/06z before
tapering to showers and exiting toward central Nebraska. Some
storms will be severe, capable of strong erratic winds and very
large hail. Expect brief significant visby drops. A stratus deck
will likely develop in the wake of the precipitation, mainly
across southwest and central Nebraska, resulting in MVFR cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
Hazardous weather outlook, Jul 20, 2:38 PM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Mon Jul 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms expected tonight, some of which may be
severe. Storms will be triggered by a cold front moving through
the area from the north. The main hazards will be large hail,
damaging winds and heavy rainfall. Localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Slight chances for thunderstorms Tuesday through Saturday due to a
series of disturbances impacting the region. There is a risk for
a few strong or severe thunderstorms Tuesday, mainly across
southwestern Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to
the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Local storm report, Jul 20, 6:26 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             WALLACE                 40.84N 101.16W
07/20/2020  E2.75 INCH       LINCOLN            NE   TRAINED SPOTTER

            ALL NORTH FACING WINDOWS IN HOME BROKEN OUT.

&&

CBROWN
Local storm report, Jul 20, 6:28 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 W DICKENS             40.83N 101.05W
07/20/2020                   LINCOLN            NE   STORM CHASER

            BRIEF TOUCHDOWN... QUICKLY WRAPPED IN RAIN. CORRECTED FOR
            LOCATION

&&

SNIVELY
Local storm report, Jul 20, 6:29 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     WALLACE                 40.84N 101.16W
07/20/2020  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

            WIND DRIVEN HAIL BROKE OUT NORTH FACING WINDOWS IN HOME.

&&

CBROWN
Local storm report, Jul 20, 6:39 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 S WALLACE             40.76N 101.16W
07/20/2020  E2.75 INCH       LINCOLN            NE   PUBLIC

&&

SMELTZER
Local storm report, Jul 20, 6:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             8 SSW DICKENS           40.72N 101.03W
07/20/2020  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

CBROWN
Local storm report, Jul 20, 6:45 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     10 S WALLACE            40.69N 101.16W
07/20/2020  E70 MPH          HAYES              NE   PUBLIC

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:12 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jul 20, 6:19 PM MDTSpecial Weather StatementLBFSheridan41 min
Jul 20, 6:29 PM MDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes, Lincoln, Perkins46 min
Jul 20, 6:32 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan28 min
Jul 20, 6:48 PM MDTTornado WarningLBFHayes27 min
Jul 20, 7:08 PM MDTTornado WarningLBFHayes16 min
Jul 20, 7:23 PM MDTSpecial Weather StatementLBFFrontier37 min
Jul 20, 7:45 PM MDTSpecial Weather StatementLBFGarden, Grant, Hooker75 min
Jul 20, 7:58 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan47 min
Jul 20, 8:34 PM MDTSpecial Weather StatementLBFBlaine, Hooker, Logan, Thomas56 min
Jul 20, 9:24 PM MDTSpecial Weather StatementLBFBlaine, Logan51 min
Jul 20, 10:09 PM MDTSpecial Weather StatementLBFBlaine, Garfield, Loup51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.